Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Grand Rapids, MI

May 25, 2006Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 25, 2006, 6:12 PM EDT for Ingham County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2006, 6:12 PM EDT (22:12 UTC)
Expired
May 25, 2006, 7:00 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:14 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 25, 2:30 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT THU MAY 25 2006

.SHORT TERM...
THE MAIN CHALLENGE OVER THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SEVERE WEATHER THIS EVENING.  LOOKS LIKE A DECENT SETUP WITH 50
KNOTS AT 10K FEET GRR VWP.  ALSO SOME FAVORABLE DEEP LAYER SHEAR AND
TURNING OF THE HODOGRAPH.  LIFTED INDEX VALUES DOWN TO -4 TO -6 OFF
OF LAPS.  STRONGER SUNSHINE HAS DEVELOPED OVER EASTERN
COUNTIES...WHERE THE BEST DESTABILIZATION WILL OCCUR FOR THE REST OF
THE AFTERNOON. LITTLE NO CAP LEFT...SO CONVECTION SHOULD BECOME MORE
WIDESPREAD THROUGH 4 PM.  I WILL FEATURE CATEGORICAL RAINFALL FOR
SOUTHEAST COUNTIES WHERE THE COMBINATION OF DEEP
MOISTURE...FAVORABLE INSTABILITY AND PROXIMITY TO THE MID LEVEL JET
SHOULD ALLOW FOR WIDESPREAD THUNDERSTORMS.

AS WE STABILIZE THROUGH AFTER MIDNIGHT AND THE COLD FRONT ADVANCES
EAST OF THE FORECAST AREA...THE PRECIPITATION SHOULD WIND DOWN.
WILL FEATURE ONLY CHANCE OF PRECIPITATION FOR AFTER MIDNIGHT.
I DID RAISE TEMPERATURES SLIGHTLY...WITH DEWPOINTS SO  HIGH ACROSS
THE REGION.  ALSO ADDED SOME FOG GIVEN THE ABUNDANT LOW LEVEL
MOISTURE.

ON FRIDAY...THE GFS SHOWS LITTLE OR NO INSTABILITY...THUS WILL KEEP
THE WORDING AS SHOWERS.  WILL KEEP THE PRECIPITATION PROBABILITIES
AT CHANCE.

THE UPPER LOW IS PULLING AWAY FOR FRIDAY NIGHT AND SATURDAY...THUS
DRY WEATHER IS FORECASTED.

.LONG TERM...
A LARGE UPPER RIDGE OVER THE REGION EARLY THIS WEEKEND WILL
TRANSITION TO BROAD SOUTHWEST FLOW BY THE MIDDLE OF NEXT WEEK. WE/LL
CONTINUE TO SEE ABOVE NORMAL TEMPERATURES EARLY IN THE PERIOD AND
THEN A SLIGHT COOLING TREND TOWARD THE END OF NEXT WEEK AS HEIGHTS
FALL AND THE RIDGE DEAMPLIFIES.

WE/LL BE LOOKING AT BASICALLY DRY CONDITIONS THROUGH MONDAY NIGHT AS
FORCING MECHANISIMS WILL REMAIN WEST OF THE AREA. THAT
SAID...INSTABILITY WILL BE MODERATE TO HIGH DURING THE AFTERNOONS
WITH LI/S NEAR -6C AND CAPE IN EXCESS OF 1K J/KG. SO ISOLD TSRA
CAN/T BE RULED OUT. WE/LL MENTION PCPN AGAIN BEGINNING TUESDAY AS A
WEAK FRONTAL BOUNDARY MOVES EAST TOWARD THE GREAT LAKES IN RESPONSE
TO THE DEAMPLIFYING RIDGE. WE/LL END THE PCPN WED NIGHT WITH THE
THOUGHT THAT THE BOUNDARY WILL BE SOUTH OF THE CWA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, May 25, 2:47 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT THU MAY 25 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
247 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE FROM KALAMAZOO TO GRAND RAPIDS TO ALMA THIS AFTERNOON.

THE PRIMARY THREATS ARE DAMAGING WINDS TO 65 MPH AND HAIL TO 2 INCHES
IN DIAMETER.  IN ADDITION AN ISOLATED TORNADO IS POSSIBLE DURING THE
MID TO LATE AFTERNOON HOURS. STORMS THAT DEVELOP MAY CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN.
THE MAIN THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN...AHEAD OF A COLD FRONT THAT IS
LOCATED IN CENTRAL ILLINOIS EARLY THIS AFTERNOON. THE FRONT WILL
MOVE INTO THE AREA LATER THIS AFTERNOON WITH AN UNSTABLE AIRMASS IN
PLACE. THE MAIN TIME FRAME FOR STORMS WILL BE FROM 300 PM THROUGH
900 PM.

IN ADDITION...AREAS OF FOG WILL RESTRICT THE VISIBILITY OVER THE
NEARSHORE WATERS THIS AFTERNOON AND TONIGHT AS A RESULT OF THE WARM
AND MOIST AIR MOVING OVER THE COLDER WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO IN THE FORECAST NEXT TUESDAY AND WEDNESDAY AS
ANOTHER FRONTAL BOUNDARY PRESSES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DUKE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:35 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson40 min
May 25, 5:51 PM EDTSevere Thunderstorm WarningGRRJackson39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.